Heavy Snow, Eastern Columbia River Gorge
- When
- January 6, 6:00 AM PST to January 7, 7:34 AM PST
- Where
- Eastern Columbia River Gorge forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.314, -120.689 (the zone’s center; the record gives no point)
Heavy snow fell across much of central and northern portions of Oregon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Heavy snow fell across much of central and northern portions of Oregon. Snow reports from this event included:Eastern Columbia River Gorge: The Dalles 8 inchesNorth Central Oregon: Tygh Valley 8-12 inches, Maupin 8 inchesLower Columbia Basin: Irrigon 5-6 inchesFoothills of the Blue Mountains: Condon 8.5 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 6, 2:36 AM PST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
236 AM PST TUE JAN 6 2004
.SHORT TERM...OVERRUNING EVENT IS UNDERWAY THIS MORNING AS A WARM
SOUTHWEST FLOW ALOFT DEVELOPS OVER THE COLDER ARCTIC AIR NEAR THE
SURFACE. ALREADY SEEING LIGHT SNOW ACROSS MOST OF THE FORECAST AREA
AND ESPECIALLY IN WESTERN ZONES. EXPECT LIGHT SNOW TO FALL
THROUGHOUT THE DAY WITH MODERATE TO HEAVY SNOW AT TIMES ACROSS
WESTERN
ZONES. HEAVIEST SNOWFALL WILL BE ALONG THE EAST SLOPES OF THE
WASHINGTON CASCADES AND INTO THE YAKIMA/KITTITAS VALLEY REGION. AS
SUCH I HAVE DECIDED TO UP THE EAST SLOPE SNOW ADVISORY TO A HEAVY
SNOW WARNING AT THE MORNING ZONE ISSUANCE. ALL OTHER WARNINGS AND
ADVISORIES WILL REMAIN THE SAME. SNOW CONTINUES INTO TONIGHT BUT
WILL ALSO SEE THE DEVELOPMENT OF FREEZING RAIN ACROSS CENTRAL AND
NORTH CENTRAL OREGON OVERNIGHT. THIS AREA OF FREEZING RAIN WILL
SHIFT NORTH INTO THE LOWER COLUMBIA BASIN...COLUMBIA GORGE AND THE
BLUE MOUNTAIN FOOTHILLS BY LATE TONIGHT OR EARLY WEDNESDAY. SNOW
LEVELS ACROSS CENTRAL AND NORTHEAST OREGON WILL RISE TO AROUND 4000
FEET RESULTING IN RAIN AND SNOW IN THE HIGHER VALLEYS. SNOW LEVELS
REMAIN LOW OVER SOUTHERN WASHINGTON ESPECIALLY NEAR THE EAST SLOPES
OF THE CASCADES AS COLD AIR REMAINS TRAPPED IN THE REGION. CHANCE OF
PRECIPITATION WILL CONTINUE INTO THURSDAY WITH MAIN TROUBLE SPOT
CONTINUING TO BE NEAR THE EAST SLOPES OF THE CASCADES WHERE COLD AIR
REMAINS TRAPPED. REST OF FORECAST AREA WILL SEE CHANCE OF RAIN IN
LOW ELEVATIONS AND SNOW IN THE MOUNTAINS. TEMPERATURES WILL REMAIN
COLD TODAY BUT WILL SEE GRADUAL IMPROVEMENT AS COLD ARCTIC AIR IS
SLOW SCOURED OUT OF THE REGION.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THERE IS A HUGE
DISAGREEMENT BETWEEN THE GFS...THE UKMET...AND THE ECMWF. THE ECMWF
BUILDS A STRONG RIDGE OFF OF THE PACIFIC NORTHWEST COAST THAT
PERSISTS AND THE GFS KEEPS A MUCH MORE PROGRESSIVE PATTERN
THROUGHOUT THE PERIOD. THE UKMET MODEL BUILDS A MUCH STRONGER AND
DEEPER MID LEVEL TROUGH OFF OF THE CALIFORNIA COAST. WITH THIS MUCH
DISAGREEMENT...MY CONFIDENCE LEVEL IN ANY OF THE MODELS IS QUITE
LOW. THE FORECAST REFLECTS THE GFS SOLUTION AS IT SEEMS TO BE
HANDLING THE TIMING OF THE SYSTEMS PRETTY WELL LATELY. ALL THE
MODELS ARE SHOWING PRETTY SIGNIFICANT WARMING AND THE TEMPERATURES
WILL RISE TO MORE MORE SEASONABLE LEVELS. SNOW LEVELS RISE
THROUGHOUT THE PERIOD REFLECTING THE WARMER TEMPERATURES. SYSTEMS
WILL BE MOVING ACROSS THE AREA ON FRIDAY AND SUNDAY WITH UNSETTLED
CONDITIONS IN BETWEEN. JACOBSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 11 11 32 / 80 80 50
WALLA WALLA 14 14 33 / 80 80 50
TRI-CITIES 14 14 28 / 80 70 50
YAKIMA 14 14 26 / 90 80 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING ORZ045 THROUGH TONIGHT
WINTER STORM WARNING ORZ042>044-047>048 THROUGH TONIGHT
SNOW ADVISORY ORZ046-049>050 THROUGH TONIGHT
WA...HEAVY SNOW WARNING WAZ025>027-029 THROUGH TONIGHT
WINTER STORM WARNING WAZ028 THROUGH TONIGHT
SNOW ADVISORY WAZ030 THROUGH TONIGHT.
&&
91HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 444 AM PST TUE JAN 6 2004 ORZ041>050-WAZ024>030-071300- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... CURRENTLY...MOST OF THE AREA IS UNDER THE INFLUENCE OF AN ARCTIC AIR MASS. THE DEPTH OF THIS COLD AIR VARIES ACROSS THE FORECAST AREA. IN GENERAL...IT IS DEEPEST IN THE COLUMBIA BASIN AND AND THE YAKIMA AND KITTITAS VALLEYS. A COLD FRONT IS CURRENTLY APPROACHING THE AREA FROM THE WEST. AS IT APPROACHES...IT WILL PRODUCE HEAVY SNOW OVER MOST OF THE FORECAST AREA. AS THE FRONT GETS CLOSER AND CLOSER IT WILL CONTINUE TO LIFT WARM MOIST AIR OVER TOP OF THE COLD AIR POOLED IN CENTRAL OREGON...THE COLUMBIA BASIN AND OTHER VALLEY AREAS. THIS WILL RESULT IN A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW OVER CENTRAL OREGON TONIGHT. .DAYS TWO THROUGH SEVEN... AS THE WARM AIR ADVECTION ALOFT CONTINUES...THE COMBINATION OF FREEZING RAIN...SLEET...AND SNOW WILL MOVE INTO THE COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUES ON WEDNESDAY. ALL DURING THIS TIME...WIDESPREAD SNOW WILL CONTINUE OVER MOST OF THE AREA. THE NEXT SYSTEMS TO MOVE THROUGH WILL BE ON THURSDAY AND SUNDAY AND DUE TO THE WARMING...WILL CONSIST MOSTLY OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383622, 5383623, 5383624, 5383625.